Format

Send to

Choose Destination
Rev Esp Enferm Dig. 2016 Dec;108(12):819-821.

Liver failure secondary to poisoning by a homemade product made of star and green anise in a 4-month-old infant.

Author information

1
Gastroenterología Infantil, Hospital Regional Universitario de Málaga, España.
2
Cuidados Intensivos Pediátricos, Hospital Regional Universitario de Málaga, España.
3
Pediatría, Hospital Costa del Sol, España.
4
Unidad de Cuidados Intensivos, Hospital Regional Universitario de Málaga, España.

Abstract

Intoxications in pediatric age represent a frequent cause of visit to the hospital emergency unit. Herb-made products can be toxic for the infant. The neurotoxic properties of the star anise (Illicium verum) have been widely described, although it is a classic product used to treat the infantile colic. Hepatic failure due to the consumption of anise herb elaborated infusions is presented as an exceptional finding in our environment. A case of a 4-month-old infant with hypertransaminasemia, severe coagulopathy, non ketotic hypoglycemia, moderated metabolic acidosis and neurologic symptoms such as seizures and nistagmus is described. After discarding infectious, metabolic and autoimmune etiology and through a meticulous anamnesis, the family referred having administered in the last two months a daily star anise and green anise (Pimpinella anisum) infusion to the patient. It is important to emphasize the serious risk of administering homemade herb infusions to infants.

PMID:
26875753
DOI:
10.17235/reed.2016.3964/2015
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Aran ediciones, S.L.
Loading ...
Support Center